Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Condition number of a square matrix with i.i.d. columns drawn from a convex body


Authors: Radosław Adamczak, Olivier Guédon, Alexander E. Litvak, Alain Pajor and Nicole Tomczak-Jaegermann
Journal: Proc. Amer. Math. Soc. 140 (2012), 987-998
MSC (2010): Primary 52A23, 46B06, 60B20, 60E15; Secondary 52A20, 46B09
Published electronically: June 23, 2011
MathSciNet review: 2869083
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the smallest singular value of a square random matrix with i.i.d. columns drawn from an isotropic log-concave distribution. An important example is obtained by sampling vectors uniformly distributed in an isotropic convex body. We deduce that the condition number of such matrices is of the order of the size of the matrix and give an estimate on its tail behaviour.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52A23, 46B06, 60B20, 60E15, 52A20, 46B09

Retrieve articles in all journals with MSC (2010): 52A23, 46B06, 60B20, 60E15, 52A20, 46B09


Additional Information

Radosław Adamczak
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
Email: radamcz@mimuw.edu.pl

Olivier Guédon
Affiliation: Université Paris-Est Marne-La-Vallée, Laboratoire d’Analyse et de Mathématiques Appliquées 5, boulevard Descartes, Champs sur Marne, 77454 Marne-la-Vallée, Cedex 2, France
Email: olivier.guedon@univ-mlv.fr

Alexander E. Litvak
Affiliation: Department of Mathematics and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada, T6G 2G1
Email: alexandr@math.ualberta.ca

Alain Pajor
Affiliation: Université Paris-Est Marne-La-Vallée, Laboratoire d’Analyse et de Mathématiques Appliquées, 5, boulevard Descartes, Champs sur Marne, 77454 Marne-la-Vallée, Cedex 2, France
Email: Alain.Pajor@univ-mlv.fr

Nicole Tomczak-Jaegermann
Affiliation: Department of Mathematics and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada, T6G 2G1
Email: nicole.tomczak@ualberta.ca

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-10994-8
PII: S 0002-9939(2011)10994-8
Keywords: Condition number, convex bodies, log-concave distributions, isotropic distributions, random matrix, norm of a random matrix, smallest singular number
Received by editor(s): October 4, 2010
Received by editor(s) in revised form: December 6, 2010
Published electronically: June 23, 2011
Additional Notes: A part of this work was done when the first author held a postdoctoral position at the Department of Mathematical and Statistical Sciences, University of Alberta in Edmonton, Alberta. The position was sponsored by the Pacific Institute for the Mathematical Sciences. Research was partially supported by MNiSW Grant No. N N201 397437 and the Foundation for Polish Science.
The fifth author holds the Canada Research Chair in Geometric Analysis.
Communicated by: Marius Junge
Article copyright: © Copyright 2011 American Mathematical Society